Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Have you heard of low libido, erectile dysfunction, droopy eyelids from Avodart? Is clomid safe to take?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I started taking propecia when I was 17. I had minor sexual side effects - but they slowly went away over the next 2-3 years
When I was 22 I started taking avodart instead of propecia. I had severe side effects that kept getting worse. The side effects are listed below. I am now 26. I quit the drug 1 year ago and although I am having some very slight improvments the side effects continue. I have had lots of blood tests completed and everything is "in range" according to my family doctor (same one that prescribed me propecia at 17 years old). There is clearly something wrong with me. I spoke to another US doctor that has wrote about persistent propecia side effects and he has now recommended clomid.
My questions are as follows:
1. Have you heard of these side effects from Avodart? If so, how long do they normally last?
2. What do you recommend in terms of treatment
3. Is clomid safe for me to take?

Please if you can offer any help at all that would be so kind of you.
Side effects are as follows:
sexual
low libido
loss of sponteanus erections
erectile dysfunction
loss of nightime erections
other
female breast development
higher pitch voice
trouble swallowing
no saliva production (ie no mucus in nose or mouth)** This a major and very evident problem - this had lead to dental issues
droopy eyelids
decrease in appetite
loss of muscle mass

mental
brainfog (loss of mental sharpness)
Posted Thu, 14 Jun 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 25 hours later
Dear,
1. Some of the symptoms like female breast development, low libido,loss of sponteanus erections, loss of muscle mass and loss of nightime erections are known side effects of propecia. Other symptoms are not very specific for propecia but can be seen occassionally. Most of the symptoms due to propecia resolve once the drug is stopped. Some like gynaecomastia and loss of muscle mass tend to persist. Depending on the person, depression and loss of mental sharpness can persist indefinitely.
2. There are good medical options for some of your residual problems like erectile dysfunction and loss of libido, but I wouldn't recommend any treatment right away because complete evaluation by an endocrinologist and psychiatrist is essential. i recommend that you need to see them personally and after proper discussion treatment can be started and once treatment is started close followup is necessary. I hope you understand.

3. Clomid is not FDA approved for use in males. I dont use it in my patients. Many doctors prescribe it offlabel. I rather prefer testosterone and other options.

get back to me if you have anymore doubts.
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Have you heard of low libido, erectile dysfunction, droopy eyelids from Avodart? Is clomid safe to take? 8 hours later
Thank you for reply.

Two quick questions:

1. Why do you suggest I see a Psychiatrist? Do you think my problems are caused by a mental problems?

2.Have you personally seen persistent side effects that continue after quitting the drug? if so, what do you do?
 
 
Answered by Dr. Rahul Tawde 26 hours later
Dear,
Many of the sex related problems have underlying psychologic basis although they may not be very obvious. Loss of libido and loss of mental sharpness you have noted could atleast partially be contributed by psychologic issues and the sort of problems you are having may also have adverse effects on mind and its functioning like predisposition to depression. The fact that your hormonal tests are apparently normal is another reason why I advised psychiatry treatment.
Yes I have seen some persistent side effects that continue after quitting the drug but not the entire spectrum that you seem to have. In such cases I counsel the patients and give short term hormonal treatment for sexual problems. for other problems I give symptomatic treatment. Psychologic assessment is sometimes required.
Above answer was peer-reviewed by
 
Follow-up: Have you heard of low libido, erectile dysfunction, droopy eyelids from Avodart? Is clomid safe to take? 8 hours later
Thank you again!
What short term treatment do you use?does it work.?
 
 
Answered by Dr. Rahul Tawde 6 hours later
I give testosterone injections for 6 -12 months. It works in many, but not in all.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor